MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER T20; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH SCREWDRIVER T20; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 703539
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/08/2022
Type of Reportable Event Malfunction
Event or Problem Description
A periprosthetic screw was properly inserted.The surgeon realized this particular screw was too long and wanted to remove it.During removal of the screw, three screwdrivers broke at the tip one after the other.The surgeon had to bore out the screwhead, remove the plate, over ream the screw shaft, remove the rest of the screw, and attach a new plate.There was a delay of approx.30 minutes.No debris was left in the patient.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
Please note the correction to d4 lot #.The reported event could be confirmed, since the screwdriver is broken as complained.The device inspection revealed the following: the visual inspection has shown that the tip of the screwdriver is broken off, no fragments were returned for evaluation.Under the microscope it could be identified that the fracture face has the typical view of a brittle overload fracture with chevron marks and a shear lip on one side.The shear lip indicates that the device was exposed to high lateral forces when it broke.Based on that it can be concluded that a combination of high torsional and lateral forces during the screw extraction did lead to a mechanical overload.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.Related to the hardness it can be mentioned that the devices are hardened to withstand higher forces, this hardness explains why the device does rather break than get deformed.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by the failure was caused by applying too much torsional and lateral force which did lead to a mechanical overload and finally the breakage of the device.In this relation the operative technique axsos 3 titanium monoaxial locking plate system can be mentioned: "final tightening of locking screws should always be performed manually using the torque limiter together with the screwdriver bit t20 and the t-handle.This helps prevent over-tightening of locking screws, and also ensures that these screws are tightened to a torque of 4.0nm.The device will click when the torque reaches the appropriate tightening torque." if more information is provided, the case will be reassessed.
 
Event or Problem Description
A periprosthetic screw was properly inserted.The surgeon realized this particular screw was too long and wanted to remove it.During removal of the screw three screwdrivers broke at the tip one after the other.The surgeon had to bore out the screwhead, remove the plate, over ream the screw shaft, remove the rest of the screw and attach a new plate.There was a delay of approx.30 minutes.No debris was left in the patient.

Brand Name
SCREWDRIVER T20
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15335291
Report Number0008031020-2022-00424
Device Sequence Number6439203
Product Code LXH
UDI-Device Identifier04546540693778
UDI-Public04546540693778
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number703539
Device Catalogue Number703539
Device Lot NumberK05714C
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/22/2022
Supplement Date Received by Manufacturer11/02/2022
Initial Report FDA Received Date09/01/2022
Supplement Report FDA Received Date12/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/12/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age61 YR
Patient SexMale